Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 132, NWS Springfield, MO

September 4, 2009Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 4, 2009, 10:46 AM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 10:46 AM CDT (15:46 UTC)
Expired
Sep 4, 2009, 5:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 041546
FFWSGF
MOC015-042200-
/O.NEW.KSGF.FF.W.0132.090904T1546Z-090904T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 500 PM CDT FRIDAY.

* AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ESTIMATED RAINFALL FROM DOPPLER RADAR SHOWS THAT AS   
  MUCH AS TWO AND A HALF INCHES OF RAINFALL HAS ALREADY FALLEN OVER  
  SOUTHERN BENTON COUNTY THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE V AT DEER CREEK NEAR HASTAIN...
ROUTE DD AT KNOBBY CREEK 6 MILES NORTHEAST OF EDWARDS...
ROUTE WW AT ARCHER CREEK NORTHEAST OF LAKEVIEW HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE 
POSSIBLE IN THE WARNED AREA OVER THE NEXT FEW HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3854 9308 3819 9308 3818 9306 3807 9307
      3807 9351 3818 9351 3821 9353 3851 9352
      3852 9351 3851 9329 3855 9327

$$

CLAYCOMB
1 follow-up statement
000 
WGUS73 KSGF 042154
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT FRI SEP 4 2009

MOC015-042204-
/O.EXP.KSGF.FF.W.0132.000000T0000Z-090904T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-
454 PM CDT FRI SEP 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR BENTON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3854 9308 3819 9308 3818 9306 3807 9307
      3807 9351 3818 9351 3821 9353 3851 9352
      3852 9351 3851 9329 3855 9327

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:38 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 4, 6:38 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 AM CDT FRI SEP 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

CHANCES FOR SHOWERS AND THUNDERSTORMS INTO THE HOLIDAY WEEKEND
ALONG WITH UNSEASONABLY COOLER TEMPERATURES ARE THE FORECAST
HIGHLIGHTS.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL KANSAS
EARLY THIS MORNING ASSOCIATED WITH AN UPPER LEVEL LOW THAT IS
GRADUALLY SETTLING INTO THE OZARKS. FAVORABLE ISENTROPIC UPGLIDE
ALONG THE 305-310K SURFACES IS PROGGED TO CONTINUE THROUGH THE
DAY. WITH THE STRONGER LIFT OCCURRING ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI HAVE GONE WITH LIKELY POPS WITH POP GRADIENT
TAPERING TO CHANCE ACROSS SOUTH CENTRAL MISSOURI. EXTENSIVE CLOUD
COVER ALONG WITH SHOWERS AND THUNDERSTORMS WILL KEEP TEMPERATURES
THIS AFTERNOON ABOUT 5 TO 10 DEGREES BELOW NORMAL.

FORECAST MODELS REMAIN CONSISTENT WITH THE UPPER LEVEL LOW
GRADUALLY WEAKENING AS IT TRACKS INTO SOUTHERN MISSOURI TONIGHT
AND THEN SLOWLY LIFTS NORTHEAST TOWARDS THE OHIO VALLEY SUNDAY
INTO MONDAY. WITH THE LOW LINGERING IN THE OZARKS...CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND. DUE TO LIMITED INSTABILITY...NO SEVERE WEATHER IS
EXPECTED OVER THE HOLIDAY WEEKEND.

WARMER WEATHER IS ANTICIPATED NEXT WEEK. AN UPPER LEVEL RIDGE
WILL BUILD INTO THE PLAINS BRINGING TEMPERATURES NEAR NORMAL.
MODELS CONTINUE TO PROG AN UPPER TROUGH MOVING THROUGH THE
NORTHERN PLAINS WEDNESDAY AND THURSDAY. GULF MOISTURE RETURN IS
EXPECTED AHEAD OF AN ASSOCIATED COLD FRONT MOVING INTO THE PLAINS
AND THE OZARKS BRINGING A CHANCE FOR THUNDERSTORMS.

ANGLE

&&

.AVIATION...

SHOWERS AND FEW THUNDERSTORMS WILL OVERSPREAD THE AREA THIS
MORNING AS AN UPPER LEVEL LOW PRESSURE SYSTEM SETTLES INTO THE
OZARKS. AREAS OF MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED IN
THE SHOWERS. LOCAL IFR CEILINGS CANNOT BE RULED OUT. THE UNSETTLED
WEATHER WILL PERSIST THROUGH TONIGHT. AFTER SOME IMPROVEMENT LATER
TODAY...STRATUS WILL LIKELY FORM TONIGHT WITH MVFR CEILINGS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 4, 4:25 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CDT FRI SEP 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 AM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS AN UPPER
LEVEL LOW MOVES INTO THE OZARKS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE SATURDAY AND SUNDAY WITH THE
UPPER LEVEL LOW DEPARTING THE OZARKS SUNDAY NIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY
WITH A COLD FRONT MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:26 AM CDTFlash Flood WarningSGFJasper3 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.